Virginia, 2007

Hail and Damaging Winds in Virginia, June 8, 2007

June 8, 2007 · NWS RNK · 10 events in 8 counties and zones

Severe thunderstorms produced wind damage and hail up to the size of quarters across portions of southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced wind damage and hail up to the size of quarters across portions of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 2:14 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 8, 2:14 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE REGION TONIGHT AND SATURDAY.
HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT LAKES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED TSTMS ARE DEVELOPING IN THE VERY WARM AND UNSTABLE AIRMASS
ACROSS THE FORECAST AREA WELL AHEAD OF THE COLD FRONT AND ASSOCIATED
LINE OF TSTMS IN KY/TN. SO FAR...THESE ISOLATED TSTMS HAVE NOT TAKEN
OFF AND COVERAGE MAY REMAIN SCATTERED AT BEST. THE LINE OF TSTMS HAS
ACCELERATED MUCH FASTER THAN 12Z MODELS PROGGED...AND LOOKS LIKE IT
MAY MOVE INTO FAR WRN SECTIONS AROUND 600 PM. WITH IT MOVING IN THAT
EARLY...WE WILL BE NEAR THE PEAK HTG AND THE LINE SHOULD MAKE IT AT
LEAST INTO THE REST OF THE MTNS...SO WILL HAVE THE HIGHEST POPS IN
THE FAR WEST OF HIGH LIKELY/LOW CATEGORICAL THROUGH MIDNIGHT...
TAPERING DOWN SHARPLY INTO LOW CHC OR SLIGHT CHC IN THE PIEDMONT.
SHOWERS/TSTMS SHOULD THEN BE TAPERING OFF BY MIDNIGHT WITH LOSS OF
HTG AND INSTABILITY.

WILL BE ANOTHER WARM AND MUGGY NIGHT WITH THE DRIER AIR BEHIND THE
FRONT NOT MOVING IN UNTIL SATURDAY...SO WILL HAVE WARM LOWS IN THE
60S TO AROUND 70.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WITH LOW LEVEL MOISTURE AND DIFFERENTIAL HEATING INCREASED CLOUD
COVER AND POPS FOR SATURDAY. WEST FLOW IN THE WEST WILL HOLD
CLOUDS IN THE WESTERN UPSLOPE AREAS. COOLER AIR AT THE MID LEVELS
ASSOCIATED WITH THE FRONTAL BOUNDARY MAY BE ENOUGH INSTABILITY TO
CREATE SOME CONVECTION. HIGHEST CHANCE IN THE SOUTHEAST PORTION OF
CWA. ELECTED TO PUSH SLIGHT CHANCE BACK TO BLUE RIDGE MOUNTAINS.
BY LATER SATURDAY NIGHT...MOST CLOUDS WILL DISSIPATE...LEAVING THE
AREA WITH SUNSHINE AND WARM END OF THE WEEKEND...WITH LESS HUMID
AIR IN PLACE FOR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN OMEGA BLOCK PROGGED TO DEVELOP EARLY NEXT WEEK...WITH AN UPPER
LOW OVER THE NORTHERN ROCKIES AND SECOND OVER THE CANADIAN MARITIMES.
STALLED FRONTAL BNDRY WILL LINGER NEAR THE GULF COAST WITH EASTERLY
FLOW TO ITS NORTH ON MONDAY AND TUESDAY. EXPECT ONLY A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY IN THE MOUNTAINS. FRONTAL BOUNDARY
LIFTING NORTH WEDNESDAY INTO FRIDAY. FOR MEDIUM RANGE FOLLOWED
HPCGUIDE WHICH WAS A BLEND ECMWF AND NCEP ENS MEAN.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WILL HAVE ENOUGH HEATING THIS AFTERNOON FOR ISOLD TO SCT TSTMS TO
DEVELOP ACROSS THE AREA LATE IN THE AFTERNOON...AND INTO EARLY
EVENING. MEANWHILE...A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY
ON FRIDAY WITH ORGANIZED CONVECTION AHEAD OF IT THAT MAY MOVE INTO
BLF AND LWB FRIDAY EVENING. I HAVE COVERED THE ISOLD-SCT LATE
AFT/EARLY EVE BY ADDING A PERIOD OF PREVAILING AT BLF AND LWB
WHERE THERE WILL BE BETTER COVERAGE...AND THEN JUST ADDING APERIOD
WITH VCNTY TSTMS AT ROA...LYH AND DAN. ANY TSTMS THAT DEVELOP WILL
BE STRONG...AND MAY BRING WIND GUSTS >40 MPH AND/OR HAIL. AT THIS
TIME...I HAVE NOT PUT IN ANYTHING FOR A POSSIBLE LINE MAKING IT
INTO THE BLF AND LWB AREAS AS ALL MODELS WEAKEN THE LINE BEFORE IT
GETS THAT FAR EAST. WITH A NW FLOW AND PLENTY OF LOW LEVEL
MOISTURE...LWB AND ESPECIALLY BLF ARE LIKELY TO DROP TO MVFR AND
POSSIBLY IFR OVERNIGHT. LOWER CEILINGS COULD LAST INTO THE MORNING
IN SE WV.

THE DRIER AIR BEHIND THE FRONT IS SLOW TO CLEAR OUT THE
PIEDMONT AREAS SATURDAY...THERE MAY BE ENOUGH INSTABILITY FOR POP-
UP TSTORMS AT ROA...LYH AND ESPECIALLY DAN.

WITH HIGH PRESSURE IN THE REGION FROM SATURDAY NIGHT THROUGH
TUESDAY...MVFR CONDITIONS POSSIBLE OVERNIGHT IN THE MOUNTAIN VALLEYS
AND VFR CONDITIONS FOR ALL DURING THE DAY.

&&

.CLIMATE...
BLUEFIELD REACHED 88 DEGREES...AND BROKE THEIR RECORD HIGH FOR THE
DATE. THE OLD RECORD WAS 86 SET IN 1984

BLUEFIELD AND DANVILLE WILL LIKELY KEEP THEIR HIGH MINIMUMS
TEMPERATURE RECORDS FROM OVERNIGHT AS THEY WILL PROBABLY NOT DROP
BELOW 71 BEFORE MIDNIGHT UNLESS A THUNDERSTORM WITH HEAVY RAIN
DOES IT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK/KM
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ
CLIMATE...
Hazardous weather outlook, Jun 8, 11:42 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EDT FRI JUN 8 2007

VAZ007-009-WVZ042-043-045-091645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. MEANWHILE...A LINE OF THUNDERSTORMS AHEAD OF A
COLD FRONT...WILL APPROACH THE AREA DURING THE EARLY EVENING
TODAY. THESE STORMS MAY BE SEVERE...DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING.

NCZ001>003-018-019-VAZ010>020-022>024-032>035-WVZ044-091645-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING. A FEW OF THESE
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING.

NCZ004>006-020-VAZ043>047-058-059-091645-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING.
ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.
IN ADDITION...A VERY WARM AND HUMID AIRMASS WILL BE OVER THE
REGION THIS AFTERNOON AHEAD OF A COLD FRONT THAT IS EXPECTED TO MOVE
THROUGH LATE TONIGHT OR EARLY SATURDAY. HEAT INDEX VALUES MAY
PUSH JUST ABOVE 100 DEGREES AT TIMES DURING THE AFTERNOON.
SOMEWHAT COOLER TEMPERATURES ARE FORECAST FOR THE REMAINDER OF THE
WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 2:46 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 8 2007

VAZ016-032-082045-
PATRICK VA-CARROLL VA-
346 PM EDT FRI JUN 8 2007

...THUNDERSTORMS MOVING THROUGH SOUTHEAST CARROLL AND PATRICK
COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ARARAT...OR ABOUT OVER
GROUNDHOG MOUNTAIN...MOVING EAST AT 10 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 4 MILES WEST OF STUART...AND MOVING EAST AT
10 MPH.

THESE STORMS WILL BRING RAINFALL RATES OVER 1 INCH PER HOUR WHICH
MAY CAUSE FLOODING OF LOW LYING AREAS AS WELL SMALL HAIL AND
LIGHTNING. THOSE AREAS NEAR ARARAT AND STUART ARE IN THE PATH OF
THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
June 8, 3:01 PM EST
Where
Patrick County, 4 mi SW of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.589, -80.331

Two trees were blown down on Peters Creek Road.

Hail, Tazewell

When
June 8, 5:05 PM EST
Where
Tazewell County, 2 mi SE of Pounding Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
37.060, -81.694

Thunderstorm Wind, Bath

When
June 8, 6:35 PM EST
Where
Bath County, 2 mi S of Hot Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.971, -79.830

Power lines and a large tree were blown down in Ashwood.

Hail, Franklin

When
June 8, 6:35 PM EST
Where
Franklin County, 5 mi NE of Boones Mill
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.171, -79.906

Thunderstorm Wind, Franklin

When
June 8, 6:40 PM EST
Where
Franklin County, 4 mi NE of Boones Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.161, -79.919

Large trees blown down from West Lake to Burnt Chimney.

Thunderstorm Wind, Bedford (C)

When
June 8, 6:40 PM EST
Where
Bedford (C) County, Bedford City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.330, -79.620

A large tree was blown down.

Thunderstorm Wind, Lynchburg (C)

When
June 8, 7:09 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.420, -79.150

A large tree was blown down.

Hail, Amherst

When
June 8, 7:10 PM EST
Where
Amherst County, 2 mi NW of Amherst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.600, -79.076

Hail, Buckingham

When
June 8, 8:47 PM EST
Where
Buckingham County, 2 mi SW of New Canton
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.680, -78.326

Thunderstorm Wind, Buckingham

When
June 8, 8:47 PM EST
Where
Buckingham County, 2 mi SW of New Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.680, -78.326

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27193, 27194, 27195, 27197, 27196, 27202, 27198, 27199, 27200, 27201.